On compact 4th order finite-difference schemes for the wave equation

    Alexander Zlotnik   Affiliation
    ; Olga Kireeva Affiliation


We consider compact finite-difference schemes of the 4th approximation order for an initial-boundary value problem (IBVP) for the n-dimensional nonhomogeneous wave equation, n≥ 1. Their construction is accomplished by both the classical Numerov approach and alternative technique based on averaging of the equation, together with further necessary improvements of the arising scheme for n≥ 2. The alternative technique is applicable to other types of PDEs including parabolic and time-dependent  Schrödinger ones. The schemes are implicit and three-point in each spatial direction and time and include a scheme with a splitting operator for n≥ 2. For n = 1 and the mesh on characteristics, the 4th order scheme becomes explicit and close to an exact four-point scheme. We present a conditional stability theorem covering the cases of stability in strong and weak energy norms with respect to both initial functions and free term in the equation. Its corollary ensures the 4th order error bound in the case of smooth solutions to the IBVP. The main schemes are generalized for non-uniform rectangular meshes. We also give results of numerical experiments showing the sensitive dependence of the error orders in three norms on the weak smoothness order of the initial functions and free term and essential advantages over the 2nd approximation order schemes in the non-smooth case as well.

Keyword : wave equation, compact higher-order finite-difference schemes, stability, practical error analysis, non-smooth data

How to Cite
Zlotnik, A., & Kireeva, O. (2021). On compact 4th order finite-difference schemes for the wave equation. Mathematical Modelling and Analysis, 26(3), 479-502.
Published in Issue
Sep 10, 2021
Abstract Views
PDF Downloads
Creative Commons License

This work is licensed under a Creative Commons Attribution 4.0 International License.


P. Brenner, V. Thomée and L.B. Wahlbin. Besov spaces and applications to difference methods for initial value problems. Springer, Berlin, 1975.

S. Britt, E. Turkel and S. Tsynkov. A high order compact time/space finite difference scheme for the wave equation with variable speed of sound. J. Sci. Comput., 76(2):777–811, 2018.

B. Ducomet, A. Zlotnik and A. Romanova. On a splitting higher-order scheme with discrete transparent boundary conditions for the Schrödinger equation in a semi-infinite parallelepiped. Appl. Math. Comput., 255:195–206, 2015.

B. Hou, D. Liang and H. Zhu. The conservative time high-order AVF compact finite difference schemes for two-dimensional variable coefficient acoustic wave equations. J. Sci. Comput., 80:1279–1309, 2019.

M.K. Jain, S.R.K. Iyengar and G.S. Subramanyam. Variable mesh methods for the numerical solution of two-point singular perturbation problems. Comput. Meth. Appl. Mech. Engrg., 42:273–286, 1984.

B. Jovanović. On the estimates of the convergence rate of the finite difference schemes for the approximation of solutions of hyperbolic problems, II part. Publ. Inst. Math., 88(89):149–155, 1994.

S. Lemeshevsky, P. Matus and D. Poliakov. Exact finite-difference schemes. Walter de Gruyter, Berlin/Boston, 2016.

K. Li, W. Liao and Y. Lin. A compact high order alternating direction implicit method for three-dimensional acoustic wave equation with variable coefficient. J. Comput. Appl. Math., 361(1):113–129, 2019.

S.M. Nikol’skii. Approximation of functions of several variables and imbedding theorem. Springer, Berlin-Heidelberg, 1975.

M. Radziunas, R. Čiegis and A. Mirinavičius. On compact high order finite difference schemes for linear Schrödinger problem on non-uniform meshes. Int. J. Numer. Anal. Model., 11(2):303–314, 2014.

A.A. Samarskii. The theory of difference schemes. Marcel Dekker, New YorkBasel, 2001.

F. Smith, S. Tsynkov and E. Turkel. Compact high order accurate schemes for the three dimensional wave equation. J. Sci. Comput., 81(3):1181–1209, 2019.

P. Trautmann, B. Vexler and A. Zlotnik. Finite element error analysis for measure-valued optimal control problems governed by a 1d wave equation with variable coefficients. Math. Control Relat. Fields, 8(2):411–449, 2018.

R. Čiegis and O. Suboč. High order compact finite difference schemes on nonuniform grids. Appl. Numer. Math., 132:205–218, 2018.

A. Zlotnik. The Numerov-Crank-Nicolson scheme on a non-uniform mesh for the time-dependent Schrödinger equation on the half-axis. Kin. Relat. Model., 8(3):587–613, 2015.

A. Zlotnik and O. Kireeva. Practical error analysis for the bilinear FEM and finite-difference scheme for the 1d wave equation with non-smooth data. Math. Model. Anal., 23(3):359–378, 2018.

A. Zlotnik and R. Čiegis. A “converse” stability condition is necessary for a compact higher order scheme on non-uniform meshes for the timedependent Schrödinger equation. Appl. Math. Letters, 80:35–40, 2018.

A. Zlotnik and R. Čiegis. A compact higher-order finite-difference scheme for the wave equation can be strongly non-dissipative on non-uniform meshes. Appl. Math. Letters, 115:106949, 2021.

A.A. Zlotnik. Convergence rate estimates of finite-element methods for second order hyperbolic equations. In G.I. Marchuk(Ed.), Numerical methods and applications, pp. 155–220. CRC Press, Boca Raton, 1994.

A.A. Zlotnik and B.N. Chetverushkin. Stability of numerical methods for solving second-order hyperbolic equations with a small parameter. Doklady Math., 101(1):30–35, 2020.

A.A. Zlotnik and I.A. Zlotnik. Fast Fourier solvers for the tensor product highorder FEM for a Poisson type equation. Comput. Math. Math. Phys., 60(2):240– 257, 2020.